I have dermatographia. It is the stupidest skin condition ever. According to the Mayo Clinic’s website, here’s what it is:
Dermatographia is a condition also known as skin writing. When people who have dermatographia lightly scratch their skin, the scratches redden into a raised wheal similar to hives. These marks usually disappear within 30 minutes.
The cause of dermatographia is unknown, but it can be triggered in some people by infections, emotional upset or medications such as penicillin.
Most people who have dermatographia don’t seek treatment. If your signs and symptoms are especially bothersome, your doctor may recommend allergy medications such as cetirizine (Zyrtec) or diphenhydramine (Benadryl).
It started around 2009 and I have no idea why. It has been kind of on and off since that time, but has come back with a vengeance recently. After breaking up with my beloved Dr. Gupta in Dallas, I could not get an allergist in DC for whatever reason. Finally, it happened. My dermatographia is out of control because I got an appointment with an allergist and they asked me to quit taking any antihistamines for a week before coming in.
But I need those to be alive!
Basically everyday for the past three years, I have taken a Zyrtec (or cetirizine or my favorite, Aller-tec from Costco). Not because I want to, but because terrible things will happen to me otherwise. This was one of those drugs that they say “hmm, I’m not sure if you should take that because we haven’t done studies on what it will do to your baby…” when you are pregnant, but I had no choice. I could not walk around like one giant hive for 40 weeks, now could I? Of all the things I quit for baby J, coffee and Aller-tec were the two vices I had to keep.
One Aller-tec a day is just enough to keep me from erupting into a brown field of red welts. Here’s what happens when I accidentally miss one day:
- My skin gets crazy red
- I get random hives all over
- These random hives are itchy
- When I scratch or touch other parts of my skin that doesn’t have hives, I get swelling and new hives
- I get hives that look like EXACTLY how I scratched myself
- My skin actually feels like it is crawling
- My palms and the soles of feet feel like they are on fire or that they are swelling
This is what it feels like, specifically the palms swelling part. GO AWAY!!!
I knew I could not make it a week. I quit Aller-tec cold turkey Friday morning, July 22. And boy was there hell to pay.
Fun Fact– Every time I see the word “Rash” I think it’s the first half of my first name, so I pronounce it that way and give it the appropriate capital letter.
I somehow survived the weekend and I made it to the allergist this morning. I learned that they don’t do that skin prick test anymore. Now they take blood. Eighteen – yes eighteen (18) – vials of blood to be exact. I think I was empty by the time I left. I gave 10 vials from one arm before it went dry and we had to switch.
I call my old allergist Dr. Gupta my beloved because of the way he describes his job. He said that he does not think that he is the most important doctor. He does not think that you want to see him first thing after you have been in a car accident or if you have terminal cancer. But here is what he does do – he makes the quality of your life better. The little things that bother you and make your day irritating – postnasal drip, waking up with that feeling like you have been punched in the face, hives all over the damn place – he can fix that. And he does. And I don’t know if my new doctor can hold a candle to him. But that is the thing about loving and losing. You have personal knowledge that it is worth another try.
So I’m going to try like 40 different medicines for the next month and head back there in late August to find out what was in those vials other than beautiful crimson vampire juice. Stay tuned for the follow-up!